The severe acute respiratory syndrome coronavirus-2 (SARS-CoV-2) pandemic has been leading to dramatic health, social and economic problems around the world. It was necessary to introduce worldwide vaccination program against SARS-CoV-2 virus. Vaccination of billions of people around the world leads to many questions about risk of vaccines and possible side effects. It is well known that acute disseminated encephalomyelitis (ADEM) is a rare, but possible complication of vaccines. Previously, cases of ADEM following various COVID-19 vaccines, including the vaccines from AstraZenica, Pfizer, Sputnik V, SinoVac, Moderna, Sinopharm, have been described. In this case report, we present the first documented case of ADEM following the COVID-19 vaccine Ad26.COV2.S from Johnson & Johnson.
We present the case of a 31-year-old female with gradually progression of right-sided weakness and numbness during a three-week period. Four weeks prior to symptom onset, the patient received the single-dose SARS-CoV-2 vaccine Ad26.COV2.S. Neuroimaging revealed five large juxtacortical T2 FLAIR hyperintense lesions with incomplete contrast enhancement on post-contrast T1 images located supratentorial: one in the right cerebral hemisphere and four in left cerebral hemisphere. The patient was followed up for four months. Symptom debut, clinical picture and MRI were typical for ADEM and the patient completely recovered after high dose intravenous methylprednisolone treatment.
This is, to the best of our knowledge, the first case report of ADEM following the COVID-19 vaccine Ad26.COV2.S. This case illustrates, although ADEM is a rare complication following SARS-CoV-2 vaccines, the necessity of maintaining a vaccine safety monitoring system to identify patients at high risk from developing severe complications from the vaccines.